Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What happens in the evaluation step of the nursing process?

  1. AThe nurse carries out the planned interventions
  2. BThe nurse checks whether the goals have been met and adjusts the plan
  3. CThe nurse writes the discharge letter for the doctor
  4. DThe nurse collects the patient's history and baseline observations for the first time
2.Nursing fundamentalsHard

An adult patient lacks capacity to decide about a treatment and has no advance decision. How should the decision be made (England and Wales)?

  1. ABy waiting indefinitely until the patient regains capacity, however urgent or serious the need for treatment
  2. BIn the patient's best interests, considering their past wishes and consulting people close to them
  3. CBy the nurse alone, without involving anyone else
  4. DBy whatever is cheapest for the hospital
3.Clinical nursingMedium

Which features suggest Cushing's syndrome?

  1. ADark skin, low blood pressure, salt craving and a low blood sodium level
  2. BCoarse facial features and very large hands and feet
  3. CWeight loss, heat intolerance, tremor and protruding eyes
  4. DWeight gain around the trunk, a rounded face and thin, easily bruised skin
4.Clinical nursingHard

A patient with a spinal cord injury at T4 suddenly develops a pounding headache, very high blood pressure and sweating above the injury. What is the first action?

  1. ALie the patient flat and raise the legs to improve brain perfusion
  2. BGive a sedative and recheck the blood pressure in four hours
  3. CGive a large IV fluid bolus and recheck the blood pressure
  4. DSit the patient up and check for a full bladder or blocked catheter
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 24 mmHg (3.2 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 24 mmHg (3.2 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 113, HCO₃⁻ 21 mmol/L and albumin 16 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 145 mmol/LCl⁻ 113 mmol/LHCO₃⁻ 21 mmol/Lalbumin 16 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), talks in sentences but is confused and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
124?SBPDBPmmHgMAP = 70

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 124 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?

MAP 70 mmHgSBP 124 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
176 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 176 cm tall (1 in = 2.54 cm). Round to one decimal place.

176 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
197 kg190 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 190 cm tall and weighs 197 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

190 cm197 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmpaced rhythm, failure to captureidioventricular rhythmdual-chamber (AV) paced rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2paced rhythm, failure to capture
  3. 3idioventricular rhythm
  4. 4dual-chamber (AV) paced rhythm
13.Prioritization & delegationMedium

A nursing assistant reports that a patient’s blood pressure is 168/98 mmHg (it was 130/80 earlier) and the patient has a headache. What should the RN do?

  1. AAssess the patient, recheck the blood pressure and look for symptoms
  2. BAsk the assistant to recheck the blood pressure in an hour
  3. CDocument the value and continue with the medication round
  4. DAsk the assistant to give the as-needed antihypertensive medication now
14.Prioritization & delegationHard

An older patient has bruises of different ages and seems frightened when a relative visits. What is the nurse’s priority?

  1. ATell the patient she must leave home and go to live somewhere else
  2. BIgnore it, because older people bruise easily
  3. CEnsure the patient’s safety, document the findings and report as required
  4. DAsk the relative directly in front of the patient whether they hit her
15.Infection control & patient safetyMedium

When should a nurse call the rapid response team?

  1. AWhen a patient shows an acute decline, such as new confusion or a sharp change in vital signs
  2. BOnly when the provider has written an order for a rapid response call in the chart
  3. COnly when the patient’s family makes a complaint
  4. DOnly after a patient has had a cardiac or respiratory arrest on the ward
16.Infection control & patient safetyHard

During a procedure, a nurse sees that the team is about to start without a time-out. What should the nurse do?

  1. ASay nothing, because the surgeon is responsible for the procedure
  2. BWait and raise the issue after the procedure is finished
  3. CReport it to the manager at the end of the week
  4. DSpeak up clearly and stop the start until the time-out is done
17.Lab values & electrolytesMedium

An older adult with chronic kidney disease takes glyburide (glibenclamide, a sulfonylurea) and has repeated low glucose readings. Why is this a concern?

  1. AThe drug makes the glucose meter read falsely low
  2. BThe drug causes high potassium that lowers the glucose
  3. CThe drug and its metabolites build up and cause long lows
  4. DThe drug stops working entirely when the kidneys fail
18.Lab values & electrolytesHard

Two weeks after a sore throat, a child develops dark (cola-colored) urine, puffy eyes and high blood pressure. Urinalysis shows red cell casts and protein. Which condition is most likely?

  1. ALower urinary tract infection (cystitis)
  2. BPost-streptococcal glomerulonephritis
  3. CKidney stone in the ureter
  4. DPrerenal acute kidney injury

3Solutions

1.Nursing fundamentals

Answer: B · The nurse checks whether the goals have been met and adjusts the plan

Why this is the answer

Evaluation compares the patient's outcome with the planned goals. If goals are not met, the nurse reassesses and changes the care plan.

Answer

B · The nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentals

Answer: B · In the patient's best interests, considering their past wishes and consulting people close to them

Why this is the answer

Decisions for people lacking capacity must be made in their best interests, considering their past and present wishes, values and beliefs, and consulting carers and family. The least restrictive option should be chosen.

Answer

B · In the patient's best interests, considering their past wishes and consulting people close to them
3.Clinical nursing

Answer: D · Weight gain around the trunk, a rounded face and thin, easily bruised skin

Why this is the answer

Excess cortisol causes central obesity, a moon face, thin skin, purple striae, muscle weakness and high glucose. The other options describe hyperthyroidism, Addison's disease and acromegaly.

Answer

D · Weight gain around the trunk, a rounded face and thin, easily bruised skin
4.Clinical nursing

Answer: D · Sit the patient up and check for a full bladder or blocked catheter

Why this is the answer

Autonomic dysreflexia occurs with injuries at or above T6. Sitting up lowers blood pressure, and the trigger, most often bladder distension or constipation, must be removed quickly.

Answer

D · Sit the patient up and check for a full bladder or blocked catheter
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 16 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|24 − 40| = 16 mmHg → 1.6 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.6 = 16 mmol/L

Answer

HCO₃⁻ = 16 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 17 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (113 + 21) = 11

Correction for albumin

11 + 0.25·(40 − 16) = 17 mmol/L

Answer

AGc = 17 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: talks in sentences but is confused → 4
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 2 + 4 + 3 = 9

Severity

GCS 9 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: DBP = 43 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·70 − 124)/2 = 86/2 = 43 mmHg

Answer

DBP = 43 mmHg
9.Enteral & parenteral nutrition calculations

Answer: IBW = 66.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

176 cm/2.54 = 69.29 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(69.29 − 60) = 66.87 ≈ 66.9 kg

Answer

IBW = 66.9 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 210 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 197/1.9² = 54.57 kg/m²

Ideal body weight (Devine)

190 cm/2.54 = 74.8 in
IBW = 50 + 2.3·(74.8 − 60) = 84.05 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·84.05 = 210.1 ≈ 210 g/day

Answer

P = 210 g/day
11.ECG rhythm strip interpretation

Answer: QT = 0.48 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

12 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 12 × 0.04 s = 0.48 s

Answer

QT = 0.48 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.96 s).

12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 25 small boxes, 1500 ÷ 25 ≈ 60 per minute.
2. Rhythm: regular, every R–R is 1.00 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.16 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · Assess the patient, recheck the blood pressure and look for symptoms

Why this is the answer

A sudden rise with a headache is a change that the RN must assess. Waiting an hour delays care, and assistive personnel do not give medications or decide on treatment.

Answer

A · Assess the patient, recheck the blood pressure and look for symptoms
14.Prioritization & delegation

Answer: C · Ensure the patient’s safety, document the findings and report as required

Why this is the answer

Unexplained bruises of different ages and fear of a carer can suggest abuse. The nurse makes sure the patient is safe, documents objectively and reports according to law and policy.

Answer

C · Ensure the patient’s safety, document the findings and report as required
15.Infection control & patient safety

Answer: A · When a patient shows an acute decline, such as new confusion or a sharp change in vital signs

Why this is the answer

Rapid response teams bring critical care skills to a patient who is getting worse, with the aim of preventing cardiac arrest or ICU transfer. Any nurse who is worried about an acute change can call them.

Answer

A · When a patient shows an acute decline, such as new confusion or a sharp change in vital signs
16.Infection control & patient safety

Answer: D · Speak up clearly and stop the start until the time-out is done

Why this is the answer

The time-out is a key step to prevent wrong-patient, wrong-site and wrong-procedure errors. Any team member who sees it being skipped should speak up and halt the procedure until it is done.

Answer

D · Speak up clearly and stop the start until the time-out is done
17.Lab values & electrolytes

Answer: C · The drug and its metabolites build up and cause long lows

Why this is the answer

Glyburide and its active metabolites are cleared by the kidneys, so they accumulate in CKD and can cause severe, prolonged hypoglycemia. Older adults are at greater risk. The prescriber is informed, and a different drug is usually chosen.

Answer

C · The drug and its metabolites build up and cause long lows
18.Lab values & electrolytes

Answer: B · Post-streptococcal glomerulonephritis

Why this is the answer

Red cell casts show bleeding from the glomeruli, which is typical of glomerulonephritis. After a streptococcal infection, immune complexes inflame the glomeruli, causing hematuria, proteinuria, edema and hypertension. Cystitis and stones do not cause red cell casts.Checked against: Strep A Test · MedlinePlus (NIH) (2024)

Answer

B · Post-streptococcal glomerulonephritis

ExamProblems · examproblems.com/courses/nursing-fundamentals